Women’s Periods May Be Late After Coronavirus Vaccination, Study Suggests


An anonymous reader quotes a report from The New York Times: Shortly after coronavirus vaccines were rolled out about a year ago, women started reporting erratic menstrual cycles after receiving the shots. Some said their periods were late. Others reported heavier bleeding than usual or painful bleeding. Some postmenopausal women who hadn’t had a period in years even said they had menstruated again. A study published on Thursday found that women’s menstrual cycles did indeed change following vaccination against the coronavirus (Warning: source may be paywalled; alternative source). The authors reported that women who were inoculated had slightly longer menstrual cycles after receiving the vaccine than those who were not vaccinated.

Their periods themselves, which came almost a day later on average, were not prolonged, however, and the effect was transient, with cycle lengths bouncing back to normal within one or two months. For example, someone with a 28-day menstrual cycle that starts with seven days of bleeding would still begin with a seven-day period, but the cycle would last 29 days. The cycle ends when the next period starts and would revert to 28 days within a month or two. The delay was more pronounced in women who received both vaccine doses during the same menstrual cycle. These women had their periods two days later than usual, the researchers found. […] One serious drawback of the study, which focused on U.S. residents, is that the sample is not nationally representative and cannot be generalized to the population at large. The data were provided by a company called Natural Cycles that makes an app to track fertility. Its users are more likely to be white and college educated than the U.S. population overall; they are also thinner than the average American woman — weight can affect menstruation — and do not use hormonal contraception. “I want to make sure we dissuade people from those untrue myths out there about fertility effects,” said Dr. Hugh Taylor, the chair of the department of obstetrics, gynecology and reproductive sciences at Yale School of Medicine. “A cycle or two where periods are thrown off may be annoying, but it’s not going to be harmful in a medical way.”

With that said, postmenopausal women who experience vaginal bleeding or spotting, whether after vaccination or not, should be evaluated by a physician, says Dr. Taylor. It may be a sign they have a serious medical condition.



Source link